Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 1, NWS Wichita, KS

January 3, 200814 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jan 3, 2008, 3:26 AM CST for 14 counties in Kansas. It took effect at Jan 3, 2008, 6:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2008, 3:26 AM CST (09:26 UTC)
In effect from
Jan 3, 2008, 6:00 AM CST
Expired
Jan 3, 2008, 5:29 PM CST
In force
11 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 382 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
382 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 030926
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CST THU JAN 3 2008

KSZ032-033-047>052-067-068-082-083-091-092-031730-
/O.NEW.KICT.WI.Y.0001.080103T1500Z-080104T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
326 AM CST THU JAN 3 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

STRONG SOUTHERLY WINDS WILL SPREAD EAST TODAY ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS...AS LOW PRESSURE STRENGTHENS ACROSS THE
WESTERN HIGH PLAINS. WINDS WILL BE SUSTAINED AROUND 30 MPH...WITH
A FEW GUSTS TO 40 MPH POSSIBLE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KLEINSASSER
5 follow-up statements
000 
WWUS73 KICT 031151
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
551 AM CST THU JAN 3 2008

KSZ032-033-047>052-067-068-082-083-091-092-032000-
/O.EXT.KICT.WI.Y.0001.080103T1200Z-080104T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
551 AM CST THU JAN 3 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 6 PM CST THIS EVENING. 

STRONG SOUTHERLY WINDS WILL SPREAD EAST TODAY ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS...AS LOW PRESSURE STRENGTHENS ACROSS THE
WESTERN HIGH PLAINS. WINDS WILL BE SUSTAINED AROUND 30 MPH...WITH
A FEW GUSTS TO 45 MPH POSSIBLE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KLEINSASSER
000 
WWUS73 KICT 031938
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
138 PM CST THU JAN 3 2008

KSZ032-033-047>052-067-068-082-083-091-092-040000-
/O.CON.KICT.WI.Y.0001.000000T0000Z-080104T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
138 PM CST THU JAN 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS CENTRAL AND SOUTH-
CENTRAL KANSAS...AS LOW PRESSURE STRENGTHENS ACROSS THE WESTERN
HIGH PLAINS. WINDS WILL BE SUSTAINED AROUND 30 MPH...WITH A FEW
GUSTS TO 40 MPH.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

LAWSON
000 
WWUS73 KICT 032119
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CST THU JAN 3 2008

KSZ032-033-047>052-067-068-082-083-091-092-040000-
/O.CON.KICT.WI.Y.0001.000000T0000Z-080104T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
319 PM CST THU JAN 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

STRONG SOUTHERLY WINDS WILL BEGIN TO DIMINISH ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS...AS THE EVENING PROGRESSES. WINDS WILL BE
SUSTAINED AROUND 30 MPH...WITH A FEW GUSTS TO 40 MPH...BEFORE THE
WINDS DIMINISH TO 15 TO 20 MPH AFTER SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

KETCHAM 

$$
000 
WWUS73 KICT 032123 CCA
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CST THU JAN 3 2008

KSZ032-033-047>052-067-068-082-083-091-092-040000-
/O.CON.KICT.WI.Y.0001.000000T0000Z-080104T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
319 PM CST THU JAN 3 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

STRONG SOUTHERLY WINDS WILL BEGIN TO DIMINISH ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS...AS THE EVENING PROGRESSES. WINDS WILL BE
SUSTAINED AROUND 30 MPH...WITH A FEW GUSTS TO 40 MPH...BEFORE THE
WINDS DIMINISH TO 15 TO 20 MPH AFTER SUNSET.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KETCHAM
000 
WWUS73 KICT 032329
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CST THU JAN 3 2008

KSZ032-033-047>052-067-068-082-083-091-092-040030-
/O.CAN.KICT.WI.Y.0001.000000T0000Z-080104T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON...
NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON
529 PM CST THU JAN 3 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY.

SOUTHERLY WINDS HAVE DIMINISHED TO 15 TO 25 MPH ACROSS THE
AREA...AND ARE EXPECTED TO REMAIN BELOW ADVISORY LEVELS FOR
TONIGHT. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

JMC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 3, 3:11 AM CST, 15 minutes earlier.

Area forecast discussion, Jan 3, 3:11 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
311 AM CST THU JAN 3 2008

.DISCUSSION...
FORECAST HIGHLIGHTS INCLUDE WIND ADVISORY TODAY...DEGREE OF WARM-UP
FRIDAY THROUGH THE WEEKEND...AND PRECIPITATION CHANCES LATE WEEKEND
INTO NEXT WEEK AS A STORM SYSTEM EJECTS EAST.

STRONG AND COLD ARCTIC HIGH PRESSURE CONTINUES TO MOVE EAST ACROSS
THE MID AND LOWER MISSISSIPPI VALLEY EARLY THIS MORNING...WITH
STRONG LEE TROUGHING DEVELOPING ACROSS THE WESTERN HIGH PLAINS. THIS
WILL CONTINUE TO CREATE A TIGHT PRESSURE GRADIENT ACROSS THE PLAINS
TODAY...RESULTING IN STRONG SOUTHERLY WINDS. AFTER INTER AND INTRA
OFFICE COORDINATION...DECIDED TO HOIST A WIND ADVISORY FROM 9 AM
THROUGH 6 PM TODAY (15Z-00Z). EVEN THOUGH NAM DOES NOT SUPPORT
ADVISORY CRITERIA WINDS...THE GFS...RUC...WRFARW16 AND WRFARW32
(BOTH LOCALLY RUN MODELS) INDICATE THAT ADVISORY CRITERIA WILL BE
MET FOR AT LEAST A FEW HOURS LATE THIS MORNING THROUGH LATE THIS
AFTERNOON...MAINLY NORTHWEST OF THE TURNPIKE. RUSSELL IS ALREADY AT
25 KTS...WITH HAVILAND PROFILER CURRENTLY BLOWING AT 50 KTS AROUND
500 METERS AGL.

FORECASTING THE DEGREE OF WARM-UP OVER THE NEXT FEW DAYS WILL BE
CHALLENGING DUE TO A SOLID 2-3 SNOWPACK STILL OVER MUCH OF CENTRAL
AND PORTIONS OF SOUTH-CENTRAL KANSAS. HIGHS ON WEDNESDAY DID NOT GET
NEARLY AS HIGH AS PREDICTED...SO LOWERED TODAYS HIGHS A FEW DEGREES
AS WELL. LOWERED FRIDAY HIGHS TOO...TO ACCOUNT FOR THE SLOWLY
MELTING SNOWPACK. THINKING BY SATURDAY THE SNOWPACK WILL BE DOWN TO
LESS THAN AN INCH MOST AREAS...ALLOWING TEMPERATURES TO SOAR INTO
THE 50S AND 60S FOR THE WEEKEND. HOWEVER...LOW-CLOUDS EXPECTED TO
SURGE NORTH INTO SOUTHEAST KANSAS ON FRIDAY NIGHT...AND POSSIBLY
LINGER THROUGH SUNDAY...MAY INHIBIT FULL DAYTIME HEATING. IF FULL
DAYTIME HEATING IS REALIZED...SUNDAY RECORD HIGH TEMPERATURES MAY BE
BREACHED (RECORDS ARE IN THE LOWER 60S).

ATTENTION THEN TURNS TO WEATHER SYSTEM EXPECTED TO EJECT ONTO THE
PLAINS BY EARLY NEXT WEEK. THE GFS...GFS ENSEMBLES...UKMET AND
CANADIAN MODEL ARE ALL ADVERTISING A SLOWER SOLUTION.
HOWEVER...ECMWF CONTINUES TO BE MUCH FASTER. IN FACT...THE GFS AND
ASSOCIATED ENSEMBLES HAVE DEEPENED AND SLOWED DOWN THE TROUGH SINCE
THE PREVIOUS RUN...AND THE ECMWF HAS DEAMPLIFIED AND SPED UP THE
TROUGH...ESSENTIALLY POLAR OPPOSITES BETWEEN THE GFS AND ECMWF.
CONSEQUENTLY...I HAVE VERY LITTLE CONFIDENCE REGARDING TIMING OF
PRECIPITATION AND ASSOCIATED COLD FRONT FOR EARLY/MID NEXT WEEK.
THEREFORE...MADE LITTLE TO NO CHANGES TO THAT PERIODS FORECAST.

KLEINSASSER

&&

.AVIATION...
06Z TAFS...RSL/SLN/HUT/ICT/CNU...MAIN ISSUE OF CONCERN WILL BE
GUSTY SOUTH WINDS THURSDAY. STRONG SURFACE HIGH (1048 MB) WILL
SLIDE EWD TO OH/TN VALLEYS...WITH LEE TROF STRENGTHENING OVER THE
HIGH PLAINS. WINDS WILL VEER AROUND TO SOUTH OVERNIGHT...AND
BECOME GUSTY BY MIDDAY THURS WITH GUSTS OF 25-33 KTS COMMON.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    38  25  45  36 /   0   0   0   0
HUTCHINSON      39  24  44  34 /   0   0   0   0
NEWTON          37  25  43  35 /   0   0   0   0
ELDORADO        38  25  45  37 /   0   0   0   0
WINFIELD-KWLD   41  26  48  38 /   0   0   0   0
RUSSELL         38  22  43  29 /   0   0   0   0
GREAT BEND      38  23  44  30 /   0   0   0   0
SALINA          36  24  42  32 /   0   0   0   0
MCPHERSON       37  24  43  33 /   0   0   0   0
COFFEYVILLE     42  27  49  41 /   0   0   0  10
CHANUTE         40  26  47  40 /   0   0   0   0
IOLA            40  26  46  39 /   0   0   0   0
PARSONS-KPPF    41  27  48  40 /   0   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
FOR KSZ032-033-047>052-067-068-082-083-091-092.

&&
Hazardous weather outlook, Jan 2, 7:48 PM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CST WED JAN 2 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
748 PM CST WED JAN 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIND CHILLS WILL RANGE FROM ZERO TO 5 BELOW ACROSS CENTRAL AND
PART OF SOUTH CENTRAL KANSAS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIND CHILLS WILL RANGE FROM ZERO TO 5 BELOW ACROSS CENTRAL AND
PART OF SOUTH CENTRAL KANSAS EARLY THURSDAY MORNING.

THE FIRE DANGER WILL BE HIGH ON THURSDAY AFTERNOON...OVER THOSE
PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS FREE OF SNOW
COVER...AS STRONG SOUTHERLY WINDS DEVELOP AND AFTERNOON
TEMPERATURES WARM. THE FIRE DANGER WILL BE HIGH OVER ALL OF SOUTH
CENTRAL AND SOUTHEAST KANSAS ON FRIDAY...BUT MAINLY FOR AREAS THAT
ARE FREE OF SNOW COVER. THE FIRE DANGER MAY REMAIN ELEVATED THROUGH
THE WEEKEND.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS
ON MONDAY AFTERNOON THROUGH MONDAY NIGHT...AS A STRONG STORM
SYSTEM MOVES OVER THE AREA. AS THIS SYSTEM MOVES ACROSS THE
AREA...THE RAIN SHOWERS IN CENTRAL KANSAS COULD MIX WITH SNOW.
THE STRENGTH OF THIS SYSTEM IS STILL UNCERTAIN...SO STAY TUNED
FOR LATER UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.